Alert archive / Kentucky / River Flood Warnings in 2018
River Flood Warning 9, NWS Jackson, KY
NWS Jackson, KY issued this river flood warning at Feb 11, 2018, 6:28 AM EST for Pike County, Kentucky. It took effect at Feb 11, 2018, 7:30 AM EST. It was in force for 24 hr.
The area
The outline as issued.
The facts
- Issued
- Feb 11, 2018, 6:28 AM EST (11:28 UTC)
- In effect from
- Feb 11, 2018, 7:30 AM EST
- Expired
- Feb 12, 2018, 7:30 AM EST
- In force
- 24 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- Minor
County Pike County, KY
The radar
The Jackson,KY radar (KJKL), 73 km from the middle of the area, began a volume at 11:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Levisa Fork at Pikeville (PKYK2). The gauge peaked at 38.45 ft at Feb 11, 2018, 2:00 PM EST.
- Action stage
- 28 ft
- Minor stage
- 35 ft
- Moderate stage
- 42 ft
- Major stage
- 50 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03209500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
059 WGUS43 KJKL 111128 FLWJKL BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service Jackson Ky 628 AM EST Sun Feb 11 2018 ...The National Weather Service in Jackson Kentucky has issued a flood warning for the following rivers in Kentucky... The Levisa Fork Big Sandy River at Pikeville PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Warning means that flooding is occurring or is imminent. Continue to monitor NOAA weather radio or your favorite local media outlet for additional information. If you are in areas affected by this forecast take necessary precautions. The next update will be issued by 3 PM this afternoon. && KYC195-112329- /O.NEW.KJKL.FL.W.0009.180211T1230Z-180212T1230Z/ /PKYK2.1.ER.180211T1252Z.180212T0000Z.180212T0625Z.NO/ 628 AM EST Sun Feb 11 2018 The National Weather Service in Jackson Kentucky has issued a * Flood Warning for The Levisa Fork Big Sandy River at Pikeville. * until Monday morning. * at 6:00 AM Sunday the stage was 33.1 feet. * Flood stage is 35.0 feet. * Minor flooding is forecast. * Forecast...The river will rise above flood by 8 AM EST and continue to rise to a crest near 38.1 feet this evening. The river should fall below flood stage by after midnight tomorrow. && LAT...LON 3732 8248 3754 8266 3760 8256 3737 8236 $$
3 follow-up statements
030 WGUS83 KJKL 112000 FLSJKL Flood Statement National Weather Service Jackson Ky 300 PM EST Sun Feb 11 2018 ...The flood warning continues for the following rivers in Kentucky... The Levisa Fork Big Sandy River at Pikeville PRECAUTIONARY/PREPAREDNESS ACTIONS... Continue to monitor NOAA weather radio or your favorite local media outlet for additional information. If you are in areas affected by this forecast take necessary precautions. The next update will be issued by 11 pm. A Flood Warning means that flooding is occurring or is imminent. && KYC195-120600- /O.EXT.KJKL.FL.W.0009.000000T0000Z-180212T0600Z/ /PKYK2.1.ER.180211T1246Z.180211T1830Z.180212T0235Z.NO/ 300 PM EST Sun Feb 11 2018 The Flood Warning continues for The Levisa Fork Big Sandy River at Pikeville. * at 2:00 PM Sunday the stage was 38.5 feet. * Flood stage is 35.0 feet. * Minor flooding is occurring and Minor flooding is forecast. * Forecast...The river will continue to fall to below flood stage tonight. && LAT...LON 3732 8248 3754 8266 3760 8256 3737 8236 $$
288 WGUS83 KJKL 120350 FLSJKL Flood Statement National Weather Service Jackson Ky 1050 PM EST Sun Feb 11 2018 ...The flood warning continues for the following rivers in Kentucky... The Levisa Fork Big Sandy River at Pikeville PRECAUTIONARY/PREPAREDNESS ACTIONS... Continue to monitor NOAA weather radio or your favorite local media outlet for additional information. If you are in areas affected by this forecast take necessary precautions. The next update will be issued by 11 pm. A Flood Warning means that flooding is occurring or is imminent. && KYC195-120450- /O.EXT.KJKL.FL.W.0009.000000T0000Z-180212T0400Z/ /PKYK2.1.ER.180211T1246Z.180211T1830Z.180212T0300Z.NO/ 1050 PM EST Sun Feb 11 2018 The Flood Warning continues for The Levisa Fork Big Sandy River at Pikeville. * at 10:00 PM Sunday the stage was 35.0 feet. * Flood stage is 35.0 feet. * Minor flooding is occurring. * Forecast...The river will continue to fall to below flood stage by tonight. * At 35.0 feet...Low lying areas flood. && LAT...LON 3732 8248 3754 8266 3760 8256 3737 8236 $$ GREIF
080 WGUS83 KJKL 120352 FLSJKL Flood Statement National Weather Service Jackson Ky 1052 PM EST Sun Feb 11 2018 ...The flood warning has expired for the following rivers in Kentucky... The Levisa Fork Big Sandy River Pikeville PRECAUTIONARY/PREPAREDNESS ACTIONS... Continue to monitor NOAA weather radio or your favorite local media outlet for additional information. If you are in areas affected by this forecast take necessary precautions. && KYC195-120422- /O.EXP.KJKL.FL.W.0009.000000T0000Z-180212T0400Z/ /PKYK2.1.ER.180211T1246Z.180211T1830Z.180212T0300Z.NO/ 1052 PM EST Sun Feb 11 2018 The Flood Warning has expired for The Levisa Fork Big Sandy River at Pikeville. * at 10:00 PM Sunday the stage was 35.0 feet. * Flood stage is 35.0 feet. * Forecast...The river has crested and will continue to fall through Monday morning. * At 35.0 feet...Low lying areas flood. && LAT...LON 3732 8248 3754 8266 3760 8256 3737 8236 $$ GREIF
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this river flood warning went out at Feb 11, 5:17 AM EST, 1 hour 11 minutes earlier.
Area forecast discussion, Feb 11, 5:17 AM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 517 AM EST Sun Feb 11 2018 .SHORT TERM...(Today through Monday) Issued at 455 AM EST SUN FEB 11 2018 A nearly stationary cold front remains across the region with persistent southwest flow aloft of deep moisture into the region with PW in the 1 to 1.4 inch range across most of the region. A shortwave trough is approaching from the southwest and isentropic lift are leading to rounds of moderate to at time heavy showers across the region. In addition, an associated surface wave of low pressure is approaching from the Tn Valley. Flooding of streams and creeks as well as some area rivers is ongoing at this point. Storm total rainfall has reached 3 to 4 inches from McCreary County to Harlan County and 2 to 3 inches for most areas south of the Mtn Parkway. Portions of the Cumberland, Kentucky, and Big Sandy Rivers and tributaries continue to rise. The surface wave nearing south central KY should track into northeast KY this morning and to upstate NY by late this afternoon. After lifting north back across the far northwest eastern Bluegrass counties through mid morning, the stalled out boundary should begin pushing southeast as the low reaches OH late this morning, and reach the VA border around sunset. Sfc high pressure should begin building east into the region although the main shortwave trough currently working across the Plains will approach the OH Valley late this afternoon and gradually work across the area through late tonight and early on Monday. Although deeper moisture will have briefly departed the northern and western counties and the entire CWA for that matter, moisture should again increase from the southwest ahead of the shortwave trough this evening and tonight. This should lead to a round of lighter precipitation with atmospheric profiles across the northwest initially supporting rain though as colder air moves in at the lower levels freezing rain and sleet will be possible with snow also possible as the cold air depth deepens and or if omega can remove warm air aloft. QPF for this event will be light and ground and road surface temperatures will be mild going into the event. However, at least a light glaze of freezing rain will be possible with a dusting to possibly as much as a half of an inch of snow generally north of a Somerset to London to Jackson to Paintsville line. The threat for light rain across the far southeast and frozen or freezing precipitation should diminish across the far northwest by sunrise on Monday and by 10 AM across the remainder of the area. Mid level height rises should ensue for the remainder of the period with sfc high pressure continuing to build in. The flood watch remains in place for most locations south of I 64 through 3 PM this afternoon as rain continues. Locations within the flood watch but are not already under a flood watch or flood advisory could still experience enough runoff for new flooding. With the continued rain on the order of a half of an inch to one inch through midday and at least flooding of low lying and poor drainage areas should continue through this morning with some area creeks and streams and rivers still rising. As for the winter event, slick or icy spots will likely develop overnight mainly across the western third of the area especially on any secondary or untreated roads as cold air advection will also lead to road surface cooling to the freezing mark and below. An SPS will be issued for this and it will be highlighted in the HWO. .LONG TERM...(Monday night through Saturday) Issued at 423 AM EST SUN FEB 11 2018 Given the active flooding going on during the shift, chose to stick pretty closely with what the model blend gave for the extended portion of the forecast. Given multiple disturbances expected to move through the region during this time, and differing solutions between the extended models, the blended solution was probably the best way to go anyways. Upper level pattern will feature a large area of high pressure shifting from the southern Atlantic to the Gulf of Mexico Monday into Tuesday, where it will remain in place through the rest of the work week, before slowly shifting back into the southern Atlantic during the weekend. Kentucky will find itself under the influence of this southern stream system, with generally deamplified ridging to zonal flow across the region through much of the extended. This will allow for the advection of warm air, and at times, the combination of warm and moist air from the Gulf. Tuesday night (start of the period) may be a bit on the cool side compared to much of the extended forecast, with an exiting cold front resulting in more northerly flow in the llvls. Overnight lows are forecast to fall below freezing, in the upper 20s and low 30s across a good portion of the northern and western CWA, while mid and upper 30s are expected elsewhere. However, by during the day Tuesday, return flow will mean surface winds will quickly get back in line with the mid and upper level flow once again, pulling warmer air into the region from the SW. Temps will quickly climb into the 50s for highs. Both the GFS and ECMWF try to bring varying degrees of scattered precip across the region Tuesday into Wednesday, however a more substantial system is expected to shift E into the region Wednesday night into Thursday. Models then lose quite a bit of agreement for the remainder of the work week, with the GFS pulling a frontal system and substantial precip across the state Thursday night into Friday (a continuation of ongoing rain chances from during the day Thursday), while the ECMWF shows a defined dry period between the system on Thursday and the frontal precip that occurs some 12 hours later, during the day on Friday. While the GFS is very quick to pull this precip out of the region and has high pressure building in by Friday evening, the ECMWF is quite the opposite, showing the heaviest precip across the CWA with its slower solution. Once again, given such uncertainty, sticking with the model blend was probably wisest in this case. The one nice thing is that, besides the increase in moisture (including clouds in addition to precip chances), the SW flow will promote very mild temperatures across the region through the work week. Well above seasonal normals are on tap, with highs in the low to mid 60s both Wednesday and Thursday. Depending on when the frontal passage actually takes place as we head into Friday, temps could vary quite a bit (warmer if the ECWMF pans out, and cooler if the GFS wins). Friday night into Saturday will reflect post frontal conditions with cooler temps on tap, though return flow shortly thereafter could boost daytime temps back into the 50s to round out the weekend. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) ISSUED AT 135 AM EST SUN FEB 11 2018 Generally MVFR or VFR Cigs and VIS are reported south of a slow moving boundary bisecting the region from between KEKQ and KBYL to just north of KLOZ, KJKL, and near KSJS and IFR CIGS and or VIS to the north. The boundary will slowly sag southeast with IFR developing or continuing at the TAF sites and across most of the CWA during the first 6 hours of the period with rounds of showers continuing. Stratus build down fog is anticipated especially at KSYM and some locations will near or fall below airport mins. Some improvement to MVFR is possible 12Z to 21Z generally south and southeast of the TAF sites before conditions again return to IFR and remain there through the end of the period. Winds will generally be light through the period. && .JKL WATCHES/WARNINGS/ADVISORIES... Flood Watch until 3 PM EST this afternoon for KYZ058>060-068-069- 079-080-083>088-104-106>120. && SHORT TERM...JP LONG TERM...JMW AVIATION...JP
Hazardous weather outlook, Feb 10, 3:46 PM EST, 14 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 346 PM EST Sat Feb 10 2018 KYZ058>060-068-069-079-080-083>088-104-106>120-120000- Estill-Powell-Menifee-Rockcastle-Jackson-Pulaski-Laurel-Wayne- McCreary-Whitley-Knox-Bell-Harlan-Elliott-Morgan-Johnson-Wolfe- Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie- Letcher-Martin-Pike- Including the cities of Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 346 PM EST Sat Feb 10 2018 ...FLOOD WATCH IN EFFECT THROUGH SUNDAY AFTERNOON... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Several rounds of moderate to heavy rainfall are possible across the area tonight. Rises on creeks and streams to bankfull or into flood by late this evening and tonight are possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Rounds of moderate to heavy rainfall are possible through midday on Sunday. This excessive rainfall, combined with already saturated soils, could lead to rises to bankfull or to flood along area creeks and streams. Larger river flooding is also anticipated from this rainfall into the upcoming week, especially for portions of the Kentucky and Cumberland River basins. Snow and sleet are possible Sunday night into Monday morning, mainly along and northwest of a Somerset to Jackson to Paintsville line. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. KYZ044-050>052-120000- Fleming-Montgomery-Bath-Rowan- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, and Morehead 346 PM EST Sat Feb 10 2018 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Rounds of moderate to heavy rain are possible today and tonight. This rain, combined with already saturated soils, could lead to rises on area creeks and streams. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A round of moderate rainfall is possible through Sunday morning. The rainfall already received, combined with already saturated soils, could lead to rises on area creeks, streams, and rivers. Snow and sleet are possible Sunday night into Monday morning. Light freezing rain is possible on Monday night and early on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. JP/DJ
In the hours before
Special weather statement, Feb 11, 5:47 AM EST, 41 minutes before
Special Weather Statement National Weather Service Jackson KY 547 AM EST Sun Feb 11 2018 KYZ044-050>052-058>060-068-069-079-080-083-104-106>109-111-112- 114-112145- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-Elliott-Morgan-Johnson-Wolfe- Magoffin-Lee-Breathitt-Owsley- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Beattyville, Jackson, and Booneville 547 AM EST Sun Feb 11 2018 ...Wintry Mix of Freezing Rain, Sleet, and Snow Tonight Through Early on Tuesday... A narrow band of wintry precipitation is expected to develop this evening across central Kentucky and move southeast into the area tonight, before tapering off on Monday morning. The area most likely to be impacted is along and north of a line from Somerset to London to Jackson to Paintsville. This wintry mix could produce ice accumulations of a glaze to a few hundredths of an inch, with combined sleet and snow accumulations ranging from a dusting to a half inch. As temperatures fall below freezing late tonight, some slick or icy spots may develop, especially on untreated and secondary roads as well as bridges and overpasses. The Monday morning commute may be impacted. Those traveling tonight or early on Monday should be prepared for longer travel times and plan accordingly by allowing extra time to reach your destination. JP
Local storm report, Feb 11, 6:03 AM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
603 AM EST SUN FEB 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM FLOOD 5 S PIKEVILLE 37.40N 82.51W
02/10/2018 PIKE KY PUBLIC
FLOODING REPORTED ON BUCKFIELD ROAD NEAR SHELBY CREEK
NEAR THE ROBINSON CREEK COMMUNITY.
0125 AM FLOOD 5 S PIKEVILLE 37.40N 82.52W
02/11/2018 PIKE KY PUBLIC
HEAVY RAIN STILL FALLING WITH FLOODING CONTINUING ALONG
BUCKFIELD BRANCH ROAD NEAR SHELBY CREEK IN THE VICNITY OF
THE ROBINSON CREEK COMMUNITY. THE ROAD IS IMPASSIBLE AT
THIS TIME.
0555 AM HEAVY RAIN 1 WNW BIGSTONE 36.92N 82.91W
02/11/2018 M4.45 INCH HARLAN KY MESONET
STORM TOTAL RAINFALL AT KY MESONET SITE LOCATED ON BLACK
MOUNTAIN AT 4031 FEET ELEVATION.
&&
JPThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 10, 7:15 PM EST | River Flood Advisory | JKL | Harlan | 4 days |
| Feb 10, 8:33 PM EST | River Flood Warning | JKL | Perry | 30 hr |
| Feb 10, 8:50 PM EST | River Flood Advisory | JKL | Clay | 4 days |
| Feb 10, 8:54 PM EST | River Flood Advisory | JKL | Letcher | 4 days |
| Feb 10, 9:35 PM EST | Areal Flood Advisory | JKL | Breathitt, Floyd, Johnson, Magoffin, Martin, Pike | 15 hr |
| Feb 10, 9:38 PM EST | Areal Flood Warning | JKL | Breathitt, Floyd, Knott, Leslie, Magoffin, Perry and 1 more | 15 hr |
| Feb 10, 10:28 PM EST | Areal Flood Advisory | JKL | Pulaski, Wayne | 6 hr |
| Feb 11, 3:35 AM EST | River Flood Advisory | JKL | Pike | 50 hr |
| Feb 11, 4:52 AM EST | Areal Flood Advisory | JKL | Pulaski, Wayne | 9 hr |
| Feb 11, 6:55 AM EST | Areal Flood Warning | JKL | Breathitt, Floyd, Johnson, Magoffin, Martin, Morgan and 2 more | 9 hr |
| Feb 11, 7:21 AM EST | River Flood Advisory | JKL | Estill, Powell | 48 hr |
| Feb 11, 7:21 AM EST | River Flood Advisory | JKL | Breathitt | 46 hr |
| Feb 11, 7:21 AM EST | River Flood Advisory | JKL | Floyd | 46 hr |
| Feb 11, 7:21 AM EST | River Flood Advisory | JKL | Johnson | 68 hr |
| Feb 11, 3:31 PM EST | Winter Weather Advisory | JKL | Bath, Elliott, Estill, Fleming, Jackson, Lee and 8 more | 17 hr |
Nearby
River Flood Warnings in Kentucky, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.